What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 12:03 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 8, 12:03 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
103 PM CDT Mon Jul 8 2019
.UPDATE...
Aviation Discussion.
&&
.SHORT TERM...
/Updated at 1144 AM CDT Mon Jul 08 2019/
Through analysis of current surface obs and visible satellite
imagery, the broad low can be viewed rotating generally over
Georgia and South Carolina this morning. Trends continue to drop
this feature southwestward overnight with the center staying just
to the southeast of our forecast area. As a result, highest rain
chances will continue to remain in our southeast counties this
afternoon and evening, providing much needed rainfall to the
drier areas of our state.
Additionally, a front is slowly progressing southward into
northern Alabama as noted by the post-frontal dry mid-level air on
water vapor imagery. Most of the effects from this boundary
appear to be elevated since not much change was noted in the
surface dewpoints in Tennessee after the frontal passage.
Nonetheless, a few showers and thunderstorms may try to tap into
any weak lifting this boundary is producing, so kept chance pops
in generally from Birmingham to Montgomery. However, rain will
struggle to develop north of I-20 this afternoon as the dry mid-
level air moves in.
86
Previous short-term discussion:
/Updated at 0323 AM CDT Mon Jul 08 2019/
Today and Tonight.
The upper low will slowly work through the area today/tonight. As it
slides south, additional rounds of showers and storms will develop.
The best chances will be across the south and southeast after 1 pm.
Activity will remain scattered in nature, but there should be enough
coverage in the southeast to go with likely showers and storms
increasing pops to near 70 percent. Activity will dissipate fairly
late into the evening so will continue with scattered showers/storms
into the evening. Temperatures will once again be warm and will
flirt with heat advisory criteria in the south, but should be only a
few locations so will not mention at this time in the HWO.
16
.LONG TERM...
/Updated at 0323 AM CDT Mon Jul 08 2019/
Tuesday through Monday.
The low pressure system is just to our south and east Tuesday and
will slowly drift southwestward into the Gulf of Mexico Tuesday
evening into Wednesday. As this occurs, we should see an amplifying
ridge across our area, which will cause a relative decrease in
afternoon thunderstorm activity. However, there could still be some
thunderstorm development in the southeastern counties before that
low pushes into the Gulf. Temperatures are expected to warm back
into mid 90s across the southern parts of Central AL Tuesday and
Wednesday, which will put heat indices at or above 105 degrees. I'll
continue advertising heat impacts in the HWO both days.
A trough and associated low pressure system dip through the Upper
Midwest and into the Great Lakes region Wednesday, and will push a
frontal boundary southward into the Mid-MS Valley by Wednesday
night. Current guidance has the front draped across North-Central AL
by Thursday afternoon, leading to an increase in showers and
thunderstorms for much of the area. Temperatures and dewpoints are
once again expected to push heat indices near 105 for the southern
portions of Central AL Thursday, but the increase in
rain/thunderstorm chances adds uncertainty on whether we'll see heat
advisory criteria. Nonetheless, it will be hot and humid across the
area again Thursday, so I'll continue mentioning heat impacts in the
HWO until we get a better idea of when and where the rain will
occur. Meanwhile, that low pressure system in the Gulf is expected
to transition into a tropical disturbance and slowly drift along the
Northern Gulf Coast during the second half of the week. This is
where the forecast becomes tricky. Model guidance hasn't handled the
interaction between the frontal boundary and the tropical
disturbance very well in the past few runs, wavering back and
forth on timing and track of the low run to run. This isn't
surprising as guidance often struggles with this type of
interaction. Based on what I'm seeing now, I would expect at the
very least an increasing trend in rain and thunderstorm chances as
the low in the Gulf sends tropical moisture northward, which
meets the stalled frontal boundary somewhere across Central AL
Thursday and Friday. The forecast Saturday through Monday depends
heavily on how the tropical disturbance evolves, so I'll cap the
rain chances at around 30-40% until we see better run to run
consistency in the guidance.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
Isolated showers and storms are developing across the area at mid
day. Have included tempos for all terminals, with timing based on
current radar and satellite trends. Cannot rule out activity
continuing into the early evening hours, but confidence on location
is low. Conditions are not as favorable for strong wind gusts today,
but 20-25kt gust with a stronger storm is possible.
MVFR fog is possible tomorrow morning across the south, as low level
moisture is expected to be slightly higher across that area.
14
&&
.FIRE WEATHER...
Expect lower chances for showers and storms today and Tuesday but
relative humidity values should bottom out in the 40 to 50
percent range during the afternoon hours before the overnight
recovery.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 92 72 93 73 92 / 20 20 10 10 20
Anniston 92 73 93 74 92 / 30 20 20 10 30
Birmingham 93 75 95 76 93 / 30 20 10 10 20
Tuscaloosa 95 75 96 77 96 / 30 20 10 10 20
Calera 92 73 94 75 93 / 30 20 10 10 20
Auburn 91 74 92 75 89 / 50 40 30 20 50
Montgomery 94 75 97 77 95 / 50 30 30 20 30
Troy 92 74 94 76 92 / 60 40 30 20 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jul 8, 2:27 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
327 AM CDT Mon Jul 8 2019
ALZ011>015-017>050-091130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
327 AM CDT Mon Jul 8 2019
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices will be near 105 degrees each afternoon Tuesday through
Thursday. Areas south of a Tuscaloosa to Clanton to Auburn line will
experience the greatest heat due to the temperature and humidity
combination. All other locations will experience heat indices from
the upper 90s to lower 100s.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
anticipated at this time.
In the hours before
Special weather statement, Jul 8, 12:36 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
136 PM CDT Mon Jul 8 2019
ALZ044-081900-
Montgomery AL-
136 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
200 PM CDT...
At 136 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Montgomery, moving southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southern Montgomery, Pinedale, Snowdoun and Sprague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8633 3234 8625 3216 8609 3212 8628
TIME...MOT...LOC 1836Z 334DEG 17KT 3230 8628
87/GRANTHAM
Special weather statement, Jul 8, 1:12 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
212 PM CDT Mon Jul 8 2019
ALZ033-081945-
Perry AL-
212 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY COUNTY UNTIL
245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heiberger, or 10 miles northwest of Marion, moving south at 15 mph.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Marion, Heiberger, Morgan Springs, Sprott and Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8747 3283 8727 3266 8721 3265 8747
TIME...MOT...LOC 1912Z 355DEG 11KT 3277 8740
86/Martin
Special weather statement, Jul 8, 1:16 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
216 PM CDT Mon Jul 8 2019
ALZ013-022-023-081945-
Fayette AL-Pickens AL-Tuscaloosa AL-
216 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
NORTHEASTERN PICKENS AND SOUTH CENTRAL FAYETTE COUNTIES UNTIL 245 PM
CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 12 miles south of Fayette, moving south at 15
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lubbub and Moores Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 8788 3357 8769 3341 8765 3339 8790
TIME...MOT...LOC 1916Z 355DEG 11KT 3351 8779
86/Martin
Special weather statement, Jul 8, 1:26 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
226 PM CDT Mon Jul 8 2019
ALZ032-082000-
Hale AL-
226 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE COUNTY UNTIL
300 PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Akron, or 12 miles north of Greensboro, moving south at
15 mph.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Havana and Harper Hill.
LAT...LON 3293 8770 3294 8753 3285 8747 3274 8747
3274 8771
TIME...MOT...LOC 1925Z 349DEG 14KT 3288 8760
86/MartinSpecial weather statement, Jul 8, 1:43 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
243 PM CDT Mon Jul 8 2019
ALZ022-082015-
Pickens AL-
243 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PICKENS COUNTY UNTIL
315 PM CDT...
At 242 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gordo, moving south at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gordo, Reform and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3338 8803 3339 8786 3333 8784 3321 8784
3319 8803
TIME...MOT...LOC 1942Z 352DEG 14KT 3334 8794
86/Martin